Several approaches may be taken to decrease the risk of a drug safety hazard. Within its regulatory purview, the Food and Drug Administration can request changes in product information including Warnings and Precautions to educate or remind physicians of drug risk, risk factors, and recommendations to decrease risk. The highest level of drug warning is the boxed (“black box”) warning, which is appropriate for bleeding due to warfarin use because of its prevalence and serious consequences. A Medication Guide aimed at educating and reminding patients about the risk of bleeding with warfarin use and actions they can take to decrease this risk is also appropriate. While Medication Guides have acknowledged weaknesses including unknown or poor reading rates and, in some cases, poor reader comprehension, they are meant to aid rather than replace discussions between health practitioners and patients about the drug's safe use. The Medication Guide can reinforce the “take home message” and can serve as a handy reference should a safety concern arise.
Wysowski DK. Bleeding Associated With Warfarin Use: Improving Outcomes—Reply. Arch Intern Med. 2008;168(2):237. doi:10.1001/archinternmed.2007.50